Alert archive / New Mexico / Flash Flood Warnings in 2005
Flash Flood Warning 135, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 5, 2005, 3:38 PM MDT for Lea County, New Mexico. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 5, 2005, 3:38 PM MDT (21:38 UTC)
- Expired
- Oct 5, 2005, 7:45 PM MDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 123 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 5, 5:00 PM MDT | FLASH FLOOD | Nadine, NM | FLASH FLOODING WAS OBSERVED ALONG STATE HIGHWAY 18 THROUGH NADINE FIVE MILES SOUTH OF HOBBS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 274 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 052145 FFWMAF NMC025-060145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 338 PM MDT WED OCT 5 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 745 PM MDT * AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A DEVELOPING COMPLEX OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL NEAR THE CITY OF HOBBS. THIS COMPLEX OF STORMS WAS MOVING TO THE SOUTHWEST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... HOBBS... S.H. 18... U.S. 62/180... EUNICE... MONUMENT... MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3232 10343 3232 10307 3291 10306 3291 10343 $$
2 follow-up statements
000 WGUS74 KMAF 052305 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 558 PM CDT WED OCT 5 2005 NMC025-060145- LEA- 458 PM MDT WED OCT 5 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR EAST CENTRAL LEA COUNTY... AT 453 PM MDT...A TRAINED WEATHER SPOTTER REPORTED FLASH FLOODING FROM A COMPLEX OF THUNDERSTORMS ON AND NEAR STATE HIGHWAY 18 IN NADINE...OR ABOUT 5 MILES SOUTH OF HOBBS. STORMS REMAIN IN A LINE FROM 1 MILE SOUTH OF HOBBS TO 13 MILES NORTHWEST OF JAL AND ARE MOVING TO THE SOUTHWEST AT ABOUT 15 MPH. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3232 10343 3232 10307 3291 10306 3291 10343 $$
000 WGUS74 KMAF 060142 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 841 PM CDT WED OCT 5 2005 NMC025-060151- LEA- 741 PM MDT WED OCT 5 2005 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL LEA COUNTY EXPIRES AT 745 PM MDT... AT 741 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE COMPLEX OF STORMS THAT PROMPTED THE FLASH FLOOD WARNING HAS WEAKENED AND NO LONGER APPEARS CAPABLE OF CAUSING IMMEDIATE FLASH FLOODING. ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... IT CONTINUES TO RAIN THROUGHOUT THE AREA. PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3232 10343 3232 10307 3291 10306 3291 10343 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 1:29 PM MDT, 2 hours 9 minutes earlier.
Area forecast discussion, Oct 5, 1:29 PM MDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM CDT WED OCT 5 2005
.SHORT TERM...
A STRONG COLD FRONT WILL BLOW INTO THE AREA TONIGHT BRINGING A
DRASTIC CHANGE OVER THE PAST FEW DAYS. CURRENTLY THE FRONT IS
LOCATED OVER THE PANHANDLE SOUTH OF AMARILLO AND HAS BEEN MAKING
SLOW PROGRESS THE LAST FEW HOUR. AS SUNSET APPROACHES THE FRONT
SHOULD PICK UP SPEED AND PUSH INTO THE NORTHERN CWA AFTER 01Z.
SCATTERED TO NUMEROUS STORMS ARE EXPECTED TONIGHT ALONG AND AHEAD OF
THE FRONT WITH THE NORTHERN CWA LOOKING MOST PROMISING FOR
RAINFALL. ONLY COMPLICATION TO THIS SCENARIO IS THAT SOME STORMS
HAVE ALREADY FIRED OVER/NEAR THE DAVIS AND GUADALUPE MOUNTAINS AS A
WEAK SHORTWAVE... DAYTIME HEATING... AND OROGRAPHIC LIFT COMBINED.
WILL CONTINUE THE VERY WET POPS TONIGHT WHICH ARE ACTUALLY BELOW
SOME GUIDANCE POPS. LOWS IN THE 40S AND 50S WILL BRING COOLEST
READINGS TO THE AREA SINCE LATE SPRING.
.LONG TERM...
COLD AIR WILL CONTINUE TO SPILL SOUTHWARD INTO THE FORECAST AREA
THROUGH THE DAY TUESDAY AS THE SURFACE HIGH PRESSURE RIDGE BUILDS IN
BEHIND THE COLD FRONT. CLOUDY...COOL...AND WET CONDITIONS WILL
CONTINUE THROUGH THE DAY THURSDAY ACROSS MUCH OF THE REGION. HIGH
TEMPERATURES FOR THE DAY WILL LIKELY OCCUR AROUND OR JUST AFTER
MIDNIGHT ACROSS SEVERAL LOCATIONS...WITH DAYTIME HIGHS ONLY IN THE
50S AND 60S...AS REFLECTED IN THE PRELIMINARY NUMBERS BELOW. HIGH
WINDS SHOULD PERSIST THROUGH THE LATE MORNING HOURS ACROSS THE
GUADALUPE AND DAVIS MOUNTAINS...AND WE WILL RUN THE HIGH WIND
WARNING THROUGH 18Z. ALTHOUGH WINDY CONDITIONS WILL LIKELY PERSIST
THROUGH THE EVENING HOURS IN THE MOUNTAINS...WINDS SHOULD DROP BELOW
HIGH WIND WARNING CRITERIA BY EARLY AFTERNOON AS THE TIGHT PRESSURE
GRADIENT BEGINS TO SLACKEN OFF SOME. RAIN CHANCES WILL CONTINUE
THROUGH THE DAY...ESPECIALLY ACROSS THE NORTHERN HALF OF THE
FORECAST AREA...AS LIFT WILL BE PROVIDED BY A SHORTWAVE TRANSLATING
SOUTHEASTWARD OUT OF NEW MEXICO INTO WEST TEXAS. WEAK ISENTROPIC
LIFTING WILL ALSO BE EVIDENT BEHIND THE COLD FRONTAL BOUNDARY...SO
OVERCAST CONDITIONS ARE EXPECTED ACROSS MOST AREAS ALONG AND EAST OF
THE MOUNTAINS THROUGH MUCH OF THE DAY. RAIN CHANCES WILL BE ON THE
DECREASE THURSDAY NIGHT AS THE UPPER WAVE MOVES ACROSS WEST
TEXAS...AND FLOW ALOFT BECOMES MORE NORTH/NORTHWESTERLY BEHIND THE
WAVE. TEMPERATURES WILL LIKELY DROP INTO THE 40S OVER MOST OF THE
REGION...FOR THE FIRST TIME SINCE EARLY MAY IN SOME AREAS.
DRY WEATHER AND A GRADUAL MODERATION IN TEMPERATURES IS EXPECTED
FRIDAY AND SATURDAY AS SHORTWAVE RIDGING BUILDS BACK INTO THE
REGION. ANOTHER SHORTWAVE WILL TRANSLATE ACROSS THE AREA SATURDAY
EVENING...BUT MOISTURE WILL BE LACKING AND WILL NOT INCLUDE ANY
MENTIONABLE POPS.
UNSETTLED WEATHER IS EXPECTED TO RETURN TO WEST TEXAS AND
SOUTHEASTERN NEW MEXICO EARLY NEXT WEEK. MEDIUM RANGE MODELS ARE IN
AGREEMENT THAT AN UPPER LEVEL LOW WILL DEEPEN OVER THE GREAT BASIN
SUNDAY AND WILL PINWHEEL OVER THIS GENERAL VICINITY THROUGH LATE
MONDAY BEFORE IT OPENS UP AND LIFTS ACROSS THE CENTRAL PLAINS
STATES BY MIDWEEK. A COUPLE OF SIGNIFICANT SHORTWAVES ARE PROGGED TO
LIFT ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO IN ADVANCE OF
THIS LOW SUNDAY AND MONDAY. WE WILL INCREASE POPS TO THE CHANCE
CATEGORY ACROSS NORTH AND NORTHWESTERN AREAS SUNDAY AND SUNDAY
NIGHT...AND ACROSS EASTERN AREAS MONDAY AND TUESDAY IN ADVANCE OF
THESE WAVES. DRY WEATHER IS EXPECTED TO RETURN WEDNESDAY AS THE
UPPER TROUGH LIFTS EAST OF THE AREA AND THE UPPER FLOW BECOMES MORE
ZONAL ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. TEMPERATURES
SHOULD STAY NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 46 53 46 65 / 70 50 20 0
CARLSBAD NM 52 59 45 67 / 70 50 20 10
DRYDEN TX 59 69 51 70 / 40 40 20 10
FORT STOCKTON TX 53 58 48 67 / 50 50 20 10
GUADALUPE PASS TX 46 55 44 62 / 60 50 20 10
HOBBS NM 51 57 45 66 / 70 50 20 0
MARFA TX 52 61 42 63 / 40 40 20 10
MIDLAND INTL AIRPORT TX 49 54 46 66 / 60 50 20 0
ODESSA TX 49 54 46 67 / 60 50 20 0
WINK TX 53 59 48 70 / 60 50 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 10 PM CDT WEDNESDAY TO 1 PM CDT THURSDAY
FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...AND GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...HIGH WIND WARNING FROM 10 PM CDT WEDNESDAY TO 1 PM CDT THURSDAY
FOR THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...AND
GUADALUPE MOUNTAINS.
&&
72/21Hazardous weather outlook, Oct 5, 12:30 PM MDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 130 PM CDT WED OCT 5 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 126 PM CDT WED OCT 5 2005 /1226 PM MDT WED OCT 5 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN NEW MEXICO AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TONIGHT WITH THE GREATEST CHANCE BEING OVER SOUTHEASTERN NEW MEXICO AND THE NORTHERN PERMIAN BASIN. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. IN ADDITION... THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL WITH THE POSSIBILITY OF LOCAL FLASH FLOODING. ALSO HIGH WINDS OF 40 TO 50 MPH WITH GUSTS TO 60 MPH ARE EXPECTED ACROSS THE GUADALUPE AND DAVIS MOUNTAINS TONIGHT INTO TOMORROW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG WINDS WILL PERSIST ACROSS THE GUADALUPE AND DAVIS MOUNTAINS THROUGH LATE THURSDAY MORNING. THESE WINDS ARE EXPECTED TO GRADUALLY DIMINISH THURSDAY AFTERNOON AND EVENING. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOW THURSDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER TONIGHT GENERALLY NORTH OF A VAN HORN TO FORT STOCKTON LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
Nearby
Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.